MAUDE Adverse Event Report: PHILIPS ELECTRONICS NEDERLAND B. V. PHILIPS ULTRA FAST SCANNER; WHOLE SLIDE IMAGING SYSTEM

PHILIPS ELECTRONICS NEDERLAND B. V. PHILIPS ULTRA FAST SCANNER; WHOLE SLIDE IMAGING SYSTEM
Model Number UFS 1 SERIES
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/24/2019
Type of Reportable Event Malfunction
Event or Problem Description
At the university of (b)(6) we are in the process of adopting whole slide scanning using the fda approved philips platform (philips intellipath system) for primary sign-out in pathology.Our goal is to go fully digital by the end of 2019.The scanning facility with sufficient number of scanners, the network, and storage are all in place.We established several working groups with faculty, trainees, and staff to assist the transition.Validation for subspecialty sign out is ongoing and 4 services (kidney, lung, bone and soft tissue, heart) are already on a fully digital platform.As part of the subspecialty validation for the breast service we noticed that the scanning fidelity (i.E., congruence between glass slide content and digital image content) was subpar in a significant proportion of mastectomy cases.Therefore, we decided to conduct a larger scale study to address the magnitude of this issue.In brief, digital images missed a significant proportion of tissues present in 38% of the glass slides.We informed philips about the findings and sent all the test slides (along with data) to (b)(6) to confirm.As a potential solution, we recommended philips to consider changing the scanning mode from the "standard" one that is scanning only tissues detected by an algorithm to one that is scanning the entire area of the glass slide for cases at risk, such as mastectomies with high adipose tissue content.Since our slides are barcoded, the scanner can easily recognize which type of specimens it is dealing with; based on a customized algorithm, the scanner will either scan the slides in a "standard" fashion, or "full face" mode.The full face scanning mode will result in larger size image files and will slow down scanning; however, it will improve subpar scanning fidelity observed with the standard set up.We are also in the process of conducting two add'l validation trials with highly fragmented tissues of gynecological and neuropathology specimens.Fda safety report id# (b)(4).

Brand Name
PHILIPS ULTRA FAST SCANNER
Common Device Name
WHOLE SLIDE IMAGING SYSTEM
Manufacturer (Section D)
PHILIPS ELECTRONICS NEDERLAND B. V.
MDR Report Key8596202
Report NumberMW5086489
Device Sequence Number2293824
Product Code PSY
UDI-Device Identifier00884838085640
UDI-Public(01)00884838085640
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Voluntary
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/06/2019
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUFS 1 SERIES
Device Lot Number4522 010 50002
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date05/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;